Hail, Stillwater
- When
- June 10, 2:05 PM MST
- Where
- Stillwater County, 0.48 mi E of Rapelje
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.970, -109.260
An isolated severe thunderstorm produced 1 inch diameter hail in Stillwater County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated severe thunderstorm produced 1 inch diameter hail in Stillwater County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 10, 7:55 AM MST, 6 hours 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
855 AM MDT TUE JUN 10 2014
.UPDATE...
NO UPDATE THIS MORNING AS THE FORECAST IS ON TRACK. THE POTENTIAL
FOR STRONG TO SEVERE STORMS STILL EXISTS ACROSS SOUTHERN ZONES
THIS AFTERNOON/EVENING. STC
&&
.SHORT TERM...VALID FOR TDY AND WED...
SHORTWAVE ENERGY OFF THE BRITISH COLUMBIA SHORE WAS STEADILY
APPROACHING THE WASHINGTON COAST THIS MORNING. A SEPARATE BATCH OF
ENERGY AHEAD OF THIS WAVE WAS CURRENTLY OVER WASHINGTON. BOTH OF
THESE WAVES WILL SWING TOWARD THE AREA AND PROVIDE LIFT. THE
EASTERN MOST PIECE OF ENERGY WILL STREAM INTO SOUTHWEST MONTANA
THIS AFTERNOON WITH THE STRONGER WAVE MOVING IN THIS EVENING.
SURFACE LOW PRESSURE WILL DEEPEN OVER NORTHEAST WYOMING THIS
AFTERNOON AND EFFECTIVELY TURN WINDS TO THE NORTHEAST OVER MUCH OF
THE AREA. SHEAR INCREASES THIS AFTERNOON AS MID LEVEL FLOW PICKS
UP. MODELS PROG CAPE REACHING 500J/KG OVER THE SOUTHERN AND
WESTERN PARTS OF THE AREA. EFFECTIVE BULK SHEAR OF 40KTS AND CAPES
NEARING 1000J/KG SHOULD BE ENOUGH FOR AT LEAST THE POTENTIAL FOR
SEVERE STORMS OVER THE SOUTHERN ZONES THIS AFTERNOON AND EVENING.
WILL KEEP THE MENTION OF STRONGER STORMS IN ALL BUT THE NORTHERN
ZONES TODAY.
THE STORMS WILL BECOME MORE NUMEROUS AND ORGANIZED THIS EVENING.
PWATS WILL BE AROUND .75 INCHES AND THUS LOCALLY HEAVY RAIN WILL
BE A THREAT...ESPECIALLY OVER SOUTHEAST MONTANA WHERE DEWPOINTS
WILL BE IN THE LOWER 50S. HAVE GONE WITH LIKELY POPS FOR MOST
LOCATIONS THIS EVENING...WITH THE HIGHEST POPS OVER SOUTHEAST
MONTANA. THE CHANCE OF SEVERE WEATHER WILL CONTINUE OVER THE
SOUTHERN ZONES THIS EVENING...WITH THE EMPHASIS SHIFTING INTO
SOUTHEAST MONTANA. A COLD FRONT WILL RACE TROUGH THE FORECAST AREA
TONIGHT AND BRING COOLER AIR IN. HIGHS TODAY WILL BE IN THE MID
70S AND THEN BE LOWERED TO THE MID 60S FOR WEDNESDAY. WEDNESDAY
WILL BE UNSETTLED WITH CYCLONIC FLOW. DRIER AIR WILL WORK IN
WEDNESDAY AFTERNOON AND TAPER SHOWERS OFF FROM WEST TO EAST. TWH
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
EXTENDED MODELS ARE IN PRETTY GOOD AGREEMENT THROUGHOUT THE
EXTENDED PERIOD...WITH JUST A FEW TIMING ISSUES EARLY NEXT WEEK.
AN UPPER LEVEL SHORTWAVE RIDGE DEVELOPS OVER THE CWA FOR
THURSDAY...AS AN UPPER LOW AND TROF MOVES ONTO THE PACIFIC
NORTHWEST COAST. THURSDAY WILL BE DRY TO START THE DAY...BUT
SHORTWAVE ENERGY COMBINED WITH DIURNAL HEATING AND OROGRAPHIC LIFT WILL
BRINGING POTENTIAL FOR ISOLATED THUNDER IN THE AFTERNOON AND
EVENING. THIS ALSO BEGINS SHIFTING THE RIDGE EASTWARD...USHERING
SOUTHWEST FLOW ALOFT INTO THE REGION. NUMEROUS DISTURBANCES WITHIN
THE FLOW WILL MOVE ACROSS THE FORECAST AREA BRINGING CHANCES FOR
SHOWERS AND THUNDERSTORMS FOR FRIDAY...AHEAD OF THE APPROACHING
TROF. THIS UPPER LOW WILL SHIFT EASTWARD...WITH AXIS CROSS THE
REGION SATURDAY NIGHT. THIS LOW APPEARS TO BE QUICKLY FOLLOWED BY
ANOTHER REINFORCING PACIFIC LOW...THUS KEEPING TROF AND CONTINUED
CHANCES OF SHOWERS/THUNDER OVER THE REGION INTO THE MIDDLE OF
NEXT WEEK. MODELS DIFFER SLIGHTLY ON DEPARTURE TIMING OF THE SECOND
UPPER LOW...WITH EC A LITTLE QUICKER...BUT OVERALL PATTERN AND
TRACK OF LOW IS PRETTY COMPARABLE. AAG
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL TODAY. HOWEVER...SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS WILL CONTINUE THIS MORNING EAST OF
KBIL...WITH LOCALIZED MVFR CONDITIONS POSSIBLE. SCATTERED
THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THIS AFTERNOON AND
EVENING...BRINGING LOCALLY REDUCED FLIGHT CONDITIONS AND MOUNTAIN
OBSCURATIONS. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON/EVENING ALONG AND SOUTH OF A KMLS-KBIL- KLVM LINE.
HOOLEY
&&
.PRELIMINARY POINT TEMP/POPS...
TDY WED THU FRI SAT SUN MON
-------------------------------------------------------
BIL 074 049/065 047/076 054/079 051/071 050/076 053/074
3/T 66/T 12/T 23/T 33/T 32/T 23/T
LVM 071 041/065 041/077 045/076 044/069 042/076 044/074
5/T 53/T 13/T 33/T 33/T 33/T 33/T
HDN 077 049/067 047/077 053/082 051/073 050/079 053/077
4/T 76/T 12/T 23/T 33/T 32/T 23/T
MLS 077 050/064 046/075 053/081 053/072 051/076 054/075
2/T 76/T 11/B 34/T 43/T 32/T 23/T
4BQ 077 049/065 045/076 054/082 052/072 052/078 053/077
3/T 76/T 11/U 24/T 44/T 32/T 33/T
BHK 073 050/061 043/070 050/078 052/070 048/070 052/073
2/T 76/T 11/U 34/T 44/T 33/T 33/T
SHR 076 045/064 043/076 051/081 047/070 047/074 049/074
5/T 44/T 12/T 23/T 33/T 32/T 33/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 357 AM MDT TUE JUN 10 2014 MTZ028>042-056>058-063>068-WYZ098-099-111000- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 357 AM MDT TUE JUN 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT A DISTURBANCE WILL BRING THUNDERSTORMS TO THE REGION THIS AFTERNOON AND EVENING. SOME OF THE STORMS COULD BE STRONG WITH LOCALLY HEAVY RAIN...HAIL AND GUSTY WINDS. THE STRONGEST STORMS ARE MOST LIKELY TO BE SOUTH OF BILLINGS FROM PRYOR AND SHERIDAN TO BROADUS AND EKALAKA...WHERE SEVERE WEATHER IS POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER WEDNESDAY THROUGH MONDAY IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 134 PM MDT TUE JUN 10 2014 MTZ034-035-039-066-102015- EASTERN CARBON MT-NORTHERN STILLWATER MT-YELLOWSTONE MT- BEARTOOTH FOOTHILLS MT- 134 PM MDT TUE JUN 10 2014 ...SIGNIFICANT WEATHER ADVISORY... AT 133 PM MDT...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG THUNDERSTORMS OVER ABSAROKEE...OR 11 MILES SOUTHWEST OF COLUMBUS...MOVING NORTHEAST AT 35 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS ALONG WITH DEADLY LIGHTNING. LOCATIONS IMPACTED INCLUDE... COLUMBUS...LAUREL...ABSAROKEE...FISHTAIL AND PARK CITY. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4541 10965 4554 10968 4587 10884 4561 10865 TIME...MOT...LOC 1933Z 247DEG 41KT 4553 10942 RICHMOND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 219 PM MDT TUE JUN 10 2014 MTZ034-035-038-039-056-066-067-102100- EASTERN CARBON MT-RED LODGE FOOTHILLS MT-NORTHERN STILLWATER MT- SOUTHERN BIG HORN MT-YELLOWSTONE MT-ABSAROKA/BEARTOOTH MOUNTAINS MT- BEARTOOTH FOOTHILLS MT- 219 PM MDT TUE JUN 10 2014 ...SIGNIFICANT WEATHER ADVISORY... AT 217 PM MDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS 14 MILES NORTHWEST OF RED LODGE...MOVING EAST AT 40 MPH. HALF INCH HAIL...BRIEF HEAVY RAIN AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... RED LODGE...BRIDGER...JOLIET...FROMBERG...PRYOR...LUTHER...ROSCOE... EDGAR...EAST BRIDGER...ROCKVALE...SILESIA...COONEY RESERVOIR ST PARK...ALPINE...FOX...ROBERTS AND BOYD. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4518 10968 4542 10965 4560 10865 4522 10857 TIME...MOT...LOC 2017Z 264DEG 44KT 4530 10950 RICHMOND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 234 PM MDT TUE JUN 10 2014 MTZ034-035-041-042-066-102115- NORTHERN STILLWATER MT-NORTHERN SWEET GRASS MT-GOLDEN VALLEY MT- YELLOWSTONE MT-BEARTOOTH FOOTHILLS MT- 234 PM MDT TUE JUN 10 2014 ...SIGNIFICANT WEATHER ADVISORY... AT 233 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16 MILES NORTHWEST OF COLUMBUS...MOVING NORTHEAST AT 40 MPH. HALF INCH HAIL...BRIEF HEAVY RAIN AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BROADVIEW...MOLT...RAPELJE...HALFBREED LAKE WILDLIFE...ACTON...REED POINT...HAILSTONE WILDLIFE REFUGE AND COMANCHE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4568 10957 4583 10966 4622 10887 4594 10860 TIME...MOT...LOC 2033Z 240DEG 49KT 4580 10949 RICHMOND
The Billings radar (KBLX), 52 km away, was scanning. The volume nearest the first event began at 21:03 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512820.